High Wind, Woods
- When
- December 29, 12:20 PM CST
- Where
- Woods forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
As a cold front crossed the area strong wind gusts were observed across northern Oklahoma, with isolated gusts over 55 mph reported during the afternoon of the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a cold front crossed the area strong wind gusts were observed across northern Oklahoma, with isolated gusts over 55 mph reported during the afternoon of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 29, 11:08 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1108 AM CST Thu Dec 29 2022 ...New AVIATION... .UPDATE... Issued at 921 AM CST Thu Dec 29 2022 With a similar pattern to yesterday (southwest to westerly surface flow, deep mixing), expect dewpoints to dip again across parts of western Oklahoma and western north Texas. Used a mix of RAP and NBM 10th percentile to lower dewpoints for the day. Thankfully (in terms of fire weather), peak winds and minimum RH don't have a lot of overlap today (with winds starting to come down around noon). Day && .SHORT TERM... (Today and tonight) Issued at 405 AM CST Thu Dec 29 2022 An anomalously warm morning is ongoing across Oklahoma and north Texas with temperatures in the 50s and 60s deg F, which is ~10 deg F above average highs for late December (quite a difference from a week ago!). A shortwave trough, currently across New Mexico, will lift to the northeast today. As this occurs, the attendant surface low will accelerate to the northeast toward the Midwest with a trailing cold front slowly advancing to the southeast into Oklahoma. The wind shift with this front will not be abrupt as surface winds will gradually veer from the south, to the west, and finally to northwest. As winds veer, the associated vertical mixing/momentum transfer will allow for some gustier winds to reach the surface mid to late morning. Wind gusts across northwest Oklahoma will likely be near 40 mph as 900 to 850 mb flow increases to 40 to 50 knots. It appears the strongest wind gusts will be somewhat temporarily constrained as flow weakens by early afternoon. Given the veered low-level flow ahead of the front, there will be a pre-frontal low-level thermal ridge with a surface reflection of well-above temperatures again today (mid 60s to low 70s deg F). The exception will be across northwest Oklahoma, where it will be cooler in the post-frontal air mass; however, the air mass behind this front is not too cold with most of the cold air remaining near the Canadian border/northern Plains. For tonight, there is a low probability of showers/sprinkles across far southeast Oklahoma (Bryan and Atoka counties) with some ascent. The greatest probabilities will remain to the southeast across northeast Texas/Louisiana/Arkansas. Mahale && .LONG TERM... (Friday through Wednesday) Issued at 405 AM CST Thu Dec 29 2022 A progressive synoptic pattern will keep the relatively cooler weather on Friday brief with southerly winds returning by Friday afternoon. A warming trend will commence on Saturday and continue into the New Year as another another down-sloped warmed air mass advects into the Southern Plains for Sunday. Highs by then are likely to be in the 60s and 70s deg F for most locations. By late Sunday into Monday, another shortwave trough is progged to eject into the Plains with a spring-like synoptic pattern. At a surface, there will likely be a surface low with a warm front lifting to the north and a Pacific front/dry line moving to the east somewhere across the Southern Plains into the ArkLaTex. Ensemble data indicate that dew points in the warm sector are progged to be 60s deg F. Given the aforementioned synoptic pattern, it isn't surprising that probabilistic and ensemble guidance indicate there could be sufficient instability for strong to severe thunderstorms. The greatest uncertainty on sensible weather impacts (i.e., rain and severe weather) for Oklahoma and north Texas is the timing of the shortwave trough. Probabilistic guidance continues to indicate a moderate to high probability (~40% to 70%) of rain near and especially east of I-35. There may also be some wrap-around rain across northwest Oklahoma. There also continues to be the possibility that parts of western/southwestern Oklahoma and western north Texas could have little or no precipitation due to the dryslot (hence, probabilities of rain are much lower here at ~10% to 30%). With respect to severe weather, generally the slower the timing, the farther west (into Oklahoma and north Texas) the risk for strong to severe thunderstorms shifts. Currently, the greatest (relative) probability is across southeast/east central Oklahoma into the ArkLaTex; however, probabilistic guidance does indicate instability is possible farther west. Trends will have to monitored carefully through the weekend. Cooler, perhaps closer to average temperatures are expected in the wake of the system for the middle part of the week; however, probabilistic guidance indicates anomalously colder weather is unlikely at this time. Mahale && .AVIATION... (18Z TAFS) Issued at 1106 AM CST Thu Dec 29 2022 Gusty southwest to westerly winds are peaking now and will gradually come down through the afternoon, then shift around to northerly this evening. VFR conditions will prevail. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 54 38 58 / 0 0 0 0 Hobart OK 32 55 36 60 / 0 0 0 0 Wichita Falls TX 40 60 41 66 / 0 10 0 0 Gage OK 27 54 31 59 / 0 0 0 0 Ponca City OK 31 52 33 57 / 0 0 0 0 Durant OK 45 62 43 65 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...14
Hazardous Weather Outlook National Weather Service Norman OK 429 AM CST Thu Dec 29 2022 OKZ004>048-050>052-TXZ083>090-301030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 429 AM CST Thu Dec 29 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Elevated fire weather conditions are possible across west central and southwest Oklahoma, and western north Texas this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Strong to severe thunderstorms are possible on Monday across east central and southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070347.